[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.147.69. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinical Crossroads
Clinician's Corner
March 4, 2009

A 76-Year-Old Man With Recurrent Clostridium difficile–Associated DiarrheaReview of C difficile Infection

Author Affiliations

Author Affiliation: Dr Kelly is Associate Professor of Medicine, Harvard Medical School, Medical Director, Celiac Center, Chief, Herrman L. Blumgart Internal Medicine Firm, and Director, Gastroenterology Fellowship Training, Beth Israel Deaconess Medical Center, Boston, Massachusetts.

JAMA. 2009;301(9):954-962. doi:10.1001/jama.2009.171
Abstract

Clostridium difficile infection (CDI) is a common and increasingly severe nosocomial infectious disease. The case of Mr S, a 76-year-old man with multiple recurrences of CDI, illustrates the difficulties in treating recurrent disease and the way it complicates the management of other medical conditions. Risk factors for CDI include antimicrobial use, hospital admission, advancing age, and severe underlying disease. A clinical diagnosis of CDI is usually confirmed by identifying C difficile toxins in a stool sample. Evidence supports metronidazole, 500 mg every 6 hours for 10 to 14 days, as the treatment of choice for mild to moderately severe CDI. Oral vancomycin, 125 mg every 6 hours for 10 to 14 days, is recommended for severe CDI, for which it is more effective than metronidazole. Recurrent CDI occurs in more than 20% of patients when metronidazole or vancomycin treatment is discontinued. Few studies have evaluated treatment options for recurrent CDI, but a prolonged, tapering, and pulse-dosed regimen of oral vancomycin is commonly used. Careful attention to antimicrobial stewardship and infection control practices is essential to curb this nosocomial, iatrogenic disease.

×